Hail, Clarke
- When
- June 9, 5:25 AM CST
- Where
- Clarke County, 1.38 mi S of Woodburn
- Measured
- 0.88 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -93.600
A strong push of moist and unstable air rode over the top of the cool dome of air at the surface. The cold front that moved through the state the day before extended from central Illinois, through northern Missouri, into central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong push of moist and unstable air rode over the top of the cool dome of air at the surface. The cold front that moved through the state the day before extended from central Illinois, through northern Missouri, into central Kansas. The front had become stationary. A south-southwest flow in the mid levels continued to feed over the top of the cool air that was in place over Iowa. CAPE values just south of the front were around 2000 J/kg, with lifted indices around -8. Though the freezing level remained quite high, in the 13,000 to 14,000 foot level, CAPE in the -10 to -30 C layer of the atmosphere was in the 500 to 700 J/kg range. Shear was strong with 40 to 50 kts available. Vigorous thunderstorm development took place across the south half of Iowa. Severe storms developed in central and parts of south central Iowa. Numerous reports of hail were received across the Des Moines metro area, with hail as large as golf ball size. Large amounts of hail were reported with some of the storms completely covering the ground in spots up to an inch deep. One storm produced high winds as it moved across the Des Moines Airport. A 60 MPH wind gust was recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 2:25 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 AM CDT THU JUN 09 2011 .SHORT TERM /TONIGHT/... INCREASING WARM AIR/THETA-E ADVECTION CONTINUES TO LIFT NORTHWARD INTO IA EARLY THIS MORNING. EFFECTIVE SHEAR AND SRH CONTINUES TO ORGANIZE CONVECTION SUFFICIENTLY TO REALIZE 200-500 J/KG HAIL CAPES AND MULTIPLE SUB SEVERE HAIL REPORTS. MOISTURE TRANSPORT/CONVERGENCE ALONG 305K ISENT SFC JUST ABOVE INVERSION IS ALSO FEEDING MCS BUT FLOW IS RELATIVELY WEAK AT THIS LEVEL...ONLY 10-15KTS INTO IA...LIKELY KEEPING MCS FROM BEING TOO SIGNIFICANT SVR WISE OR WITH HEAVY RAINS. PWS ABOVE 1.5 AND WARM CLOUD DEPTHS 12-13K FT ARE IN SOURCE REGION HOWEVER SO PATCHY HEAVY RAINS WILL CONTINUE TO BE A THREAT INTO THE EARLY MORNING. RECENT DRY CONDITIONS WILL LIKELY LIMIT FLASH FLOOD POTENTIAL FOR THIS ROUND TODAY...BUT POTENTIAL WILL HAVE TO BE WATCHED LATER. EXPECT THIS MCS TO FADE LATER THIS MORNING AS WAA WANES...TYPICAL DIURNAL TREND...SO HAVE LOWERED POPS INTO CHANCES THIS AFTERNOON. VARIOUS HIGH RES WRF RUNS SUGGEST BETTER POTENTIAL EARLY THIS MORNING...AND THEN AGAIN BEYOND THIS VALID PERIOD INTO THIS EVENING. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... FOR TONIGHT...A SHORTWAVE PUSHES ACROSS THE NORTHERN/CENTRAL PLAINS WHILE A WARM FRONT LIFTS NORTH/NORTHEAST ACROSS THE CWA. STRONG OVER RUNNING WILL SET UP AND WE WILL BE SETTING THE STAGE FOR HEAVY RAIN AGAIN TONIGHT...THIS TIME OVER THE NORTH/NORTHEAST. IN ADDITION TO THIS...THE NAM IS SUGGESTING A SPEED MAX LIFTING ACROSS THE SOUTHWEST LATE THIS AFTERNOON OR EARLY EVENING. THIS FEATURE WILL INCREASE THE SHEAR ACROSS THAT AREA AND WITH STEEP LAPSE RATES AND AND SURFACE BASED CAPES OF 3500+ J/KG ALL MODES OF SEVERE WEATHER POSSIBLE AT LEAST INITIALLY. HAIL AND WIND THE MOST LIKELY WITH ISOLATED TORNADOES ALSO POSSIBLE. FRIDAY ANOTHER SHORT WAVE FINALLY SHOVES THE COLD FRONT SOUTH AND EAST TAKING THE PRECIP THREAT WITH IT. HOWEVER...PRETTY COLD AIR ALOFT SO I AM NOT CONVINCED THAT WE WONT SEE ONE MORE ROUND OF STRONG STORMS IN THE AFTERNOON BEFORE EXITING. ZONAL FLOW THEN FOR SATURDAY INTO SUNDAY AND NO SHORTWAVES PROGGED TO PUSH ACROSS THE FLOW SHOULD DRY THINGS OUT A BIT BEFORE WARM ADVECTION RETURNS FOR LATE SUNDAY/ SUNDAY NIGHT AND MORE STORMS. WARM FRONT HANGS ONCE AGAIN ACROSS THE SOUTHWEST/SOUTHERN PORTIONS OF THE CWA FOR PERIODS OF STORMS CONTINUING THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION...09/06Z COLD FRONT HAS MOVED THROUGH THE SITES WITH NORTH TO NORTHEAST WINDS PREVAILING THROUGH THURSDAY MORNING. THIS WINDS WILL BECOME EASTERLY DURING THE DAY. A FEW CUMULUS POSSIBLE NEAR KOTM THROUGH 08Z. ANOTHER ROUND OF THUNDERSTORMS EXPECTED TO DEVELOP LATE TONIGHT INTO THURSDAY. CHANCES WILL SPREAD FROM SOUTH TO NORTH THURSDAY AND THURSDAY NIGHT WITH THUNDERSTORMS POTENTIALLY AFFECTING SITES FOR PROLONGED PERIODS OF TIME. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BSS LONG TERM...FAB AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 453 AM CDT THU JUN 9 2011 IAZ004>007-015>017-023>028-033>039-049-050-101200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 453 AM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDOR. LARGE HAIL...DAMMING WIND AND HEAVY RAINFALL ARE POSSIBLE WITH THE STORMS. LATER THIS AFTERNOON ADDITIONAL THUNDERSTORMS WILL DEVELOP MAINLY SOUTH OF THE HIGHWAY 20 CORRIDOR THEN LIFT ACROSS THE AREA TONIGHT. LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY NIGHT...MAINLY EAST OF INTERSTATE 35. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING MAINLY SOUTH OF HIGHWAY 20. IAZ044>048-057>062-070>075-081>086-092>097-101200- CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 453 AM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY MORNING THEN REDEVELOP LATER THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL...LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE THIS AFTERNOON AND EVENING MAINLY SOUTH OF INTERSTATE 80 AND WEST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH FRIDAY NIGHT. THE RISK OF SEVERE STORMS IS GENERALLY LOW. HOWEVER...THERE IS A SLIGHT RISK OF SEVERE STORMS MAINLY SOUTH OF INTERSTATE 80 AND EAST OF INTERSTATE 35 FRIDAY. HEAVY RAINFALL...LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS. ADDITIONAL CHANCES FOR THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
202 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL 3 S POLK CITY 41.74N 93.72W
06/09/2011 M0.88 INCH POLK IA NWS EMPLOYEE
MODERATE SHOWER OF PEA TO NICKEL HAIL AT THE NWS OFFICE
IN JOHNSTON. LASTING SEVERAL MINUTES.
&&
SMALLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 207 AM CDT THU JUN 9 2011 IAZ045>050-057>062-070>075-090900- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- INCLUDING THE CITIES OF...CARROLL...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL... DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA 207 AM CDT THU JUN 9 2011 ...HEAVY RAIN AND UP TO NICKEL SIZED HAIL POSSIBLE EARLY THIS MORNING... A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL IOWA EARLY THIS MORNING...MAINLY ALONG THE HIGHWAY 92...INTERSTATE 80...AND HIGHWAY 30 CORRIDORS. THE STRONGER STORMS WILL PRODUCE UP TO NICKEL SIZED HAIL AND VERY HEAVY RAIN WITH RAINFALL RATES WELL IN EXCESS OF AN INCH PER HOUR. THIS MAY PRODUCE LOW VISIBILITIES AND PONDING WATER ON ROADS. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 353 AM CDT THU JUN 9 2011 IAZ081-090930- ADAMS- 353 AM CDT THU JUN 9 2011 ...STRONG THUNDERSTORMS OVER SOUTHWEST IOWA... AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL MONTGOMERY COUNTY...MOVING NORTHEAST AT 45 MPH. UP TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CARBON... CORNING... PRESCOTT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT THU JUN 9 2011 IAZ072>075-083>086-094>097-091100- MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...KNOXVILLE... OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 400 AM CDT THU JUN 9 2011 ...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN IOWA EARLY THIS MORNING... A COMPLEX OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST IOWA EARLY THURSDAY MORNING. A FEW OF THE STRONGER STORMS MAY PRODUCE UP TO PENNY SIZED HAIL AND VERY HEAVY RAINS. RAINFALL RATES MAY EXCEED AN INCH PER HOUR PRODUCING LOW VISIBILITIES AND PONDING WATER ON ROADS. SOME STORMS MAY ALSO INCLUDE FREQUENT LIGHTNING. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 423 AM CDT THU JUN 9 2011 IAZ072>075-083>086-094>097-091100- MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...KNOXVILLE... OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 423 AM CDT THU JUN 9 2011 ...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN IOWA EARLY THIS MORNING... A COMPLEX OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST IOWA EARLY THURSDAY MORNING. A FEW OF THE STRONGER STORMS MAY PRODUCE UP TO PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND VERY HEAVY RAINS. RAINFALL RATES MAY EXCEED AN INCH PER HOUR PRODUCING LOW VISIBILITIES AND PONDING WATER ON ROADS. SOME STORMS MAY ALSO INCLUDE FREQUENT LIGHTNING. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 548 AM CDT THU JUN 9 2011 IAZ072>075-083>086-094>097-091300- MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...KNOXVILLE... OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 548 AM CDT THU JUN 9 2011 ...STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN IOWA EARLY THIS MORNING... A COMPLEX OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST IOWA EARLY THURSDAY MORNING. A FEW OF THE STRONGER STORMS MAY PRODUCE UP TO PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND VERY HEAVY RAINS. RAINFALL RATES MAY EXCEED AN INCH PER HOUR PRODUCING LOW VISIBILITIES AND PONDING WATER ON ROADS. SOME STORMS MAY ALSO INCLUDE FREQUENT LIGHTNING. SMALL
The Des Moines radar (KDMX), 82 km away, was scanning. The volume nearest the first event began at 11:26 UTC.
22 hail, 1 thunderstorm wind. Local standard time, as filed.
Mostly 1/4 to 1/2 inch diameter hail with a few penny size. Hail accumulated to a depth of 3/4 inch on the ground.
Observed at the WOI TV Studios in West Des Moines.
At the intersection of Hickman road and Beaver Ave in Beaverdale.
Downtown Des Moines at east 1st and Court Ave.
At 30th and Douglas in Des Moines.
Corner of Jordan Creek Parkway and University Ave.
From Clive Public Works.
At the WOI television studio.
Nickel hail ongoing at 0826 CDT.
At 30th and Aurora in Des Moines.
Mainly nickel and quarter hail with a few the size of golf balls at the Urbandale Golf and Country Club.
At the intersection of 12th Street and Shawnee in the Highland Park area.
At the intersection of 2nd Street and Interstate 80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297681, 297697, 297685, 297682, 297684, 297703, 297683, 297686, 297687, 297688, 297690, 297689, 297691, 297692, 297693, 297694, 297696, 297695, 297698, 297699, 297700, 297702, 297701.